Alert archive / Wyoming / Tornado Warnings in 1999
Tornado Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Aug 11, 1999, 3:35 PM MDT for Hot Springs County, Wyoming. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1999, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 11, 1999, 4:05 PM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:40 PM MDT | Thunderstorm Wind 61 | Thermopolis, WY | |
| Aug 11, 3:53 PM MDT | Hail 1 | Kirby, WY | |
| Aug 11, 3:55 PM MDT | Hail 1.25 | Kirby, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2785 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
676 WFUS01 KRIW 112136 RRA TORRIW WYC017-112205- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RIVERTON WY 335 PM MDT WED AUG 11 1999 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * TORNADO WARNING FOR... CENTRAL HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING * UNTIL 405 PM MDT * AT 331 PM MDT... RIVERTON RADAR INDICATED A POSSIBLE TORNADO 10 MILES NORTHWEST OF THERMOPOLIS MOVING NORTHEAST 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR KIRBY AT 355 PM MDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IMMEDIATELY IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE OF THE THREAT OF RISING WATER. WCJIN-WYNW LIPSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:30 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT WED AUG 11 1999 ISOLD TSTMS E THIS AFTN WITH SCT-NMRS WEST WITH NOTHING SVR YET. AVN/ETA SML OVERALL THIS RUN. SHT/WV MOVG TO XTRM NW-NCNTRL WY EARLY THIS AFTN WITH MAIN UPR TROF CNTRD OVR SE ID MOVG NEWD. AS TROF MOVES INTO WRN WY THIS AFTN AND EVG...ESPLY N...WDSPRD CVRG THERE XPCTD THRU THE EVG. UPR TROF THEN MOVES EAST OF THE DVD ACRS THE NORTH LTR TNGHT THEN EAST OF FA EARLY THU WITH A FLAT RDG BLDG BHND THRU THUR NGHT. AT H7 FAIRLY STG NW FLOW LTR TNGHT THEN DCRG GRADLY THUR AS THE RDG STARTS BLDG IN. WILL NEED TO KEEP BREEZY NW WNDS MANY ZONES THRU THE NGHT THEN SHFTG TO THE N LTR THUR AS SFC HIGH PUSHES IN. CRRNT FCST ON TRAK WITH MOST CNVCTN IN THE N THUR...BUT WILL CUT BACK ON MRNG SHOWERS. MDL QPF TAPERS OFF LATE TNGHT WITH SM LGHT AMTS IN THE FAR NE THRU THUR. FRIDAY SW FLOW ALF INCRS AS RDG MOVES EWD OPENING THE DOOR FOR A SHT/WV TO MOVE THRU THE NW WITH ANOTHER FRI NGHT. HOWEVER MSTR PROGS KEEP ALL BUT THE NW DRY...SO ISOLD STMS AT BEST FOR FRI WITH A FEW MORE NW. FWC TMPS LOOK GOOD WITH SMLR OR SLGHTLY COOLER TMPS FOR THUR. WILL LEAN TOWARDS THE FAN TREND OF WARMING FOR FRI THOUGH. RWM .RIW...SEVERE THUNDERSTORM WATCH SW WY THROUGH 01Z.
In the hours before
Special weather statement, Aug 11, 1:51 PM MDT, 1 hour 44 minutes before
WYZ003-010>013-019-112055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 151 PM MDT WED AUG 11 1999 ...THUNDERSTORMS WERE DEVELOPING OVER THE WEST CENTRAL... THUNDERSTORMS WERE MOVING TO THE NORTH THROUGH THE WIND RIVER BASIN AND WEST CENTRAL WYOMING AT 145 PM. THESE THUNDERSTORMS HAD HEAVY DOWNPOURS OF RAIN AND SMALL HAIL ALONG WITH SMALL HAIL. ONE THUNDERSTORMS...MOVED THROUGH NORTH RIVERTON AND THE AIRPORT AT 140 PM WITH SMALL HAIL AND HEAVY RAIN. THE STRONGEST OF THESE STORMS WERE OVER NORTHWEST FREMONT COUNTY MOVING TO THE NORTH AT 25 MPH. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. PERSONS SHOULD TAKE COVER UNTIL THEY MOVE THROUGH THEIR AREAS. WCJIN-WYNW CLARK
Special weather statement, Aug 11, 1:54 PM MDT, 1 hour 41 minutes before
WYZ003-010>013-019-112055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 154 PM MDT WED AUG 11 1999 ...THUNDERSTORMS WERE DEVELOPING OVER THE WEST CENTRAL... THUNDERSTORMS WERE MOVING TO THE NORTH THROUGH THE WIND RIVER BASIN AND WEST CENTRAL WYOMING AT 145 PM. THESE THUNDERSTORMS HAD HEAVY DOWNPOURS OF RAIN AND SMALL HAIL ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. ONE THUNDERSTORMS...MOVED THROUGH NORTH RIVERTON AND THE AIRPORT AT 140 PM WITH SMALL HAIL AND HEAVY RAIN. THE STRONGEST OF THESE STORMS WERE OVER NORTHWEST FREMONT COUNTY MOVING TO THE NORTH AT 25 MPH. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. PERSONS SHOULD TAKE COVER UNTIL THEY MOVE THROUGH THEIR AREAS. WCJIN-WYNW CLARK
Special weather statement, Aug 11, 2:50 PM MDT, 45 minutes before
WYZ008-009-012>013-112155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 250 PM MDT WED AUG 11 1999 ...STRONG THUNDERSTORMS OVER PORTIONS OF FREMONT AND HOT SPRINGS COUNTIES... AT 242 PM RIVERTON WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER THE OWL CREEK MOUNTAINS OVER EXTREME NORTH CENTRAL FREMONT COUNTY AND SOUTHERN HOT SPRINGS COUNTY. THE STRONGEST OF THESE STORMS ARE 10 MILES SOUTHWEST OF HAMILTON DOME. THESE STORMS ARE MOVING NORTHEAST AT 17 MPH AND SHOULD BE OVER HAMILTON DOME IN CENTRAL HOT SPRINGS COUNTY BY 310 PM. IN ADDITION...RADAR INDICATED ANOTHER RAPIDLY DEVELOPING STORM OVER CENTRAL FREMONT 9 MILES NORTHWEST OF THE TOWN OF RIVERTON. THIS STORM IS MOVING NORTHEAST AT 8 MPH AND SHOULD BE IN THE VICINITY OF MIDVALE BY 310 PM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF OUTDOORS WHEN THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY. WCJIN-WYNW LIPSON
Special weather statement, Aug 11, 2:50 PM MDT, 45 minutes before
WYZ008-009-012>013-112155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 250 PM MDT WED AUG 11 1999 ...STRONG THUNDERSTORMS OVER PORTIONS OF FREMONT AND HOT SPRINGS COUNTIES... AT 242 PM RIVERTON WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER THE OWL CREEK MOUNTAINS OVER EXTREME NORTH CENTRAL FREMONT COUNTY AND SOUTHERN HOT SPRINGS COUNTY. THE STRONGEST OF THESE STORMS ARE 10 MILES SOUTHWEST OF HAMILTON DOME. THESE STORMS ARE MOVING NORTHEAST AT 17 MPH AND SHOULD BE OVER HAMILTON DOME IN CENTRAL HOT SPRINGS COUNTY BY 310 PM. IN ADDITION...RADAR INDICATED ANOTHER RAPIDLY DEVELOPING STORM OVER CENTRAL FREMONT 9 MILES NORTHWEST OF THE TOWN OF RIVERTON. THIS STORM IS MOVING NORTHEAST AT 8 MPH AND SHOULD BE IN THE VICINITY OF MIDVALE BY 310 PM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF OUTDOORS WHEN THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY. WCJIN-WYNW LIPSON
Special weather statement, Aug 11, 2:56 PM MDT, 39 minutes before
WYZ011>014-016>020-022>025-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 256 PM MDT WED AUG 11 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT MUCH OF SOUTHWEST WYOMING UNTIL 7 PM MDT. AT 250 PM MDT DOPPLER RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST WYOMING...BUT NO SEVERE WEATHER WAS OBSERVED. A LINE OF STRONGER STORMS REMAINED TO THE WEST OVER THE SOUTHWEST CORNER OF WYOMING NEAR EVANSTON AND IN NORHTHERN UTAH AND SOUTHEAST IDAHO. THESE STORMS WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WCJIN-WYNW-WYSW MEUNIER
Special weather statement, Aug 11, 2:56 PM MDT, 39 minutes before
WYZ011>014-016>020-022>025-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 256 PM MDT WED AUG 11 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT MUCH OF SOUTHWEST WYOMING UNTIL 7 PM MDT. AT 250 PM MDT DOPPLER RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST WYOMING...BUT NO SEVERE WEATHER WAS OBSERVED. A LINE OF STRONGER STORMS REMAINED TO THE WEST OVER THE SOUTHWEST CORNER OF WYOMING NEAR EVANSTON AND IN NORHTHERN UTAH AND SOUTHEAST IDAHO. THESE STORMS WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. WCJIN-WYNW-WYSW MEUNIER
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:05 PM MDT | Tornado Warning | RIW | Washakie | 50 min |
| Aug 11, 5:49 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 31 min |
Nearby
Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.